Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 40, NWS Honolulu, HI

November 5, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 5, 2011, 7:07 PM HST for Kauai County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2011, 7:07 PM HST (05:07 UTC)
Expired
Nov 6, 2011, 4:00 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WGHW50 PHFO 060507
FFWHFO
HIC007-060800-
/O.NEW.PHFO.FF.W.0040.111106T0507Z-111106T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
707 PM HST SAT NOV 5 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1000 PM HST

* AT 700 PM HST...RADAR SHOWED PERSISTENT THUNDERSTORMS AND HEAVY 
  RAIN OVER THE NORTH AND EAST FACING SLOPES OF KAUAI...CAUSING 
  RAPID RISES IN STREAM LEVELS. KAUAI POLICE REPORT THAT THE ROAD TO 
  HANALEI IS CLOSED TO DUE TO FLOODING...AND WATER LEVELS IN THE 
  RIVER ARE EXPECTED TO RISE FURTHER IN THE NEXT HOUR. THE AREA OF 
  HEAVY RAIN WAS MOVING NORTHWEST SLOWLY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...PRINCEVILLE...
  KILAUEA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958

$$

BIRCHARD
4 follow-up statements
656 
WGHW70 PHFO 060649
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
849 PM HST SAT NOV 5 2011

HIC007-060800-
/O.CON.PHFO.FF.W.0040.000000T0000Z-111106T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
849 PM HST SAT NOV 5 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1000 PM HST...

RADAR SHOWS THAT POCKETS OF HEAVY RAIN CONTINUE TO DEVELOP OVER THE 
NORTH AND EAST FACING SLOPES OF KAUAI...AND THE INTERIOR...WITH 
STREAM AND RIVER GAGES STILL INDICATING HIGH WATER LEVELS. KAUAI 
CIVIL DEFENSE REPORTS THAT THE ROAD TO HANALEI REMAINS CLOSED...
WITH SIGNIFICANT FLOODING ON KUHIO HIGHWAY.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...PRINCEVILLE...KILAUEA AND
HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958

$$

BIRCHARD
975 
WGHW50 PHFO 060758
FFWHFO
HIC007-061100-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-111106T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
958 PM HST SAT NOV 5 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 100 AM HST

* AT 948 PM HST...RADAR SHOWED THAT MOST OF THE HEAVY RAIN THAT WAS 
  IMPACTING KAUAI EARLIER IN THE EVENING HAS DISSIPATED...BUT 
  ADDITIONAL SMALL...BUT HEAVY...SHOWERS WERE MOVING OVER THE ISLAND 
  FROM THE EAST. A GAGE ON THE HANALEI RIVER SHOWS THAT WATER LEVELS 
  ARE RECEDING...BUT KAUAI POLICE REPORT THAT KUHIO HIGHWAY BETWEEN 
  PRINCEVILLE AND HANALEI REMAINS CLOSED. 

* LOCATIONS IN THE WARNING INCLUDE HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958

$$

BIRCHARD
773 
WGHW50 PHFO 061058
FFWHFO
HIC007-061400-
/O.EXT.PHFO.FF.W.0040.000000T0000Z-111106T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1258 AM HST SUN NOV 6 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 400 AM HST

* AT 1248 AM HST...RADAR SHOWED HEAVY RAIN MOVING QUICKLY FROM EAST 
  TO WEST ACROSS THE ISLAND OF KAUAI...BRINGING BRIEF...YET 
  TORRENTIAL RAIN TO WINDWARD...AND NORTHWESTERN...PORTIONS OF THE 
  ISLAND. STREAM GAGES SHOW WATER LEVELS RECEDING FROM THEIR EARLIER 
  PEAK...BUT KUHIO HIGHWAY BETWEEN PRINCEVILLE AND HANALEI REMAINS 
  CLOSED FROM EARLIER THUNDERSTORMS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...PRINCEVILLE AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958

$$

BIRCHARD
744 
WGHW70 PHFO 061400
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN NOV 6 2011

HIC007-061408-
/O.EXP.PHFO.FF.W.0040.000000T0000Z-111106T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
400 AM HST SUN NOV 6 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOW THAT MODERATE TO HEAVY RAIN 
CONTINUES TO MOVE QUICKLY FROM EAST TO WEST OVER KAUAI...BUT SHOWERS 
ARE MOVING...AND THE THREAT OF FLASH FLOODING HAS ENDED. THUS THE 
FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

RUNOFF IS STILL OCCURRING...STREAMS WILL REMAIN HIGH FOR SEVERAL 
HOURS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY.

LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 4:00 PM HST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 5, 4:00 PM HST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT NOV 5 2011

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE STATE WILL CONTINUE TO PRODUCE MODERATE
TO FRESH TRADE WINDS OVER THE NEXT SEVERAL DAYS. AN UPPER LOW IN THE
ISLAND VICINITY WILL KEEP THE AIRMASS UNSTABLE WITH INCREASED
PROBABILITIES OF SHOWERS ESPECIALLY FOR WINDWARD AND MAUKA AREAS.
SOME OF THESE SHOWERS WILL BE LOCALLY HEAVY.

&&

.DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED JUST TO THE SOUTHWEST
OF KAUAI. THIS IS CAUSING THE AIRMASS TO BE UNSTABLE WITH HIGHER
PROBABILITIES OF SHOWERS ACROSS THE STATE. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS UNDER THESE UNSTABLE CONDITIONS WITH SOME
SNOW POSSIBLE OVER THE BIG ISLAND SUMMITS.

THE UPPER LOW IS FORECAST TO DRIFT EASTWARD AND WEAKEN A BIT OVER
THE NEXT FEW DAYS WITH THE AIRMASS REMAINING ON THE UNSTABLE SIDE
ESPECIALLY OVER THE EAST END OF THE ISLAND CHAIN.

AT THE SURFACE HIGH PRESSURE WILL REMAIN ENTRENCHED TO OUR NORTH
THOUGH ITS STRENGTH AND POSITION WILL VARY OVER TIME. MODERATE TO
FRESH TRADE WINDS WILL BLOW THROUGHOUT THE FORECAST PERIOD.

MOISTURE RIDING IN ON THE TRADES WILL FOCUS SHOWERS OVER WINDWARD
AND MAUKA AREAS WITH THE TRADES SUFFICIENTLY STRONG ENOUGH TO BLOW
SOME SHOWERS OVER LEEWARD AREAS AT TIMES. SOME OF THESE SHOWERS MAY
BE LOCALLY HEAVY. A CONTINUANCE OF THUNDERSTORM POTENTIAL WILL
REMAIN OVER THE NEXT FEW DAYS ESPECIALLY FOR THE BIG ISLAND SLOPES.

LATER IN THE WEEK BOTH THE GFS AND ECMWF MODELS SHOW THE REMNANTS OF
A FRONTAL BAND GETTING CAUGHT UP IN THE TRADES AND MOVING INTO THE
ISLANDS FROM THE NORTHEAST. WITH UPPER TROUGHING REMAINING IN THE
ISLAND VICINITY WETTER TRADE WIND WEATHER WOULD BE THE OUTCOME IF
THIS SCENARIO PANS OUT.

&&

.MARINE...
THE STRONG HIGH TO OUR NORTH WILL REQUIRE THE SMALL CRAFT ADVISORY
TO REMAIN POSTED OVER THE USUAL WINDY WATERS AROUND MAUI COUNTY AND
THE BIG ISLAND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

THE CURRENT NORTHWEST SWELL WILL PEAK TONIGHT WITH OPEN OCEAN SWELL
HEIGHTS OF ABOUT 5 FEET. THIS SWELL WILL SLOWLY LOWER INTO EARLY
NEXT WEEK. TRADE WINDS WILL CONTINUE TO PRODUCE SHORT PERIOD CHOPPY
ALONG EAST FACING SHORES.

&&

.AVIATION...
AIRMET SIERRA REMAINS IN EFFECT FOR MT OBSC ON KAUAI DUE TO LOW
CEILINGS AND VIS IN SHRA/TSRA.

AIRMET TANGO CONTINUES S THRU W OF MT ALL ISLANDS FOR MOD TURB DUE
TO STRONG TRADE WINDS.

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

SYNOPSIS...BURKE
DISCUSSION...BURKE
MARINE...BURKE
AVIATION...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:18 PM HSTFlash Flood WarningHFOKauai2 hr
Nov 5, 5:58 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 5, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Nov 5, 8:19 PM HSTSpecial Marine WarningHFO116 min
Nov 6, 4:10 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.